Your Birth Control Might Actually Be Making You Depressed, Study Says
Like most things in life, taking birth control pills has its pros and cons.
While the pill is pretty damn great at preventing pregnancies, these little pills can also come with a bunch of unpleasant side effects.
So if you're someone who experiences crazy mood swings from taking the pill, you might want to pay attention to some frightening new information.
A new study published in JAMA Psychiatry just revealed birth control pills could be affecting your mental health more than you may think.
That's right. Researchers at the University of Copenhagen in Denmark spent 13 years tracking the type of birth control used by one million Danish women between the ages of 15-34.
They also looked to see whether any of the women were diagnosed with depression or started using antidepressants during this time.
The results of the study showed women who took hormonal contraceptives were more likely to suffer from depression than those who used non-hormonal methods.
More specifically, the research revealed women who use combined birth control pills, like Microgynon or Cilest (those that contain both estrogen and progestin), were 23 percent more likely to be prescribed antidepressants.
Those taking pills containing solely progestin, such as Femulen or Cerazette, were 34 percent more likely to be diagnosed with depression than women who don't use hormonal contraceptives at all.
Apparently, younger women between the ages of 15-19 were most affected by hormonal birth control methods.
In fact, the research revealed teenagers who took combined pills were 80 percent more likely to be diagnosed with depression, while those who took progestin pills were twice as likely to suffer from depression than young women who weren't on any type of birth control pill at all.
It's not just the pill that's causing problems for people, either. It turns out women who used injections, implants, patches or rings for birth control had the highest rates of antidepressant usage out of the group.
Now, before you run to the nearest window and toss out all of your pill packets, it's important to note these findings should be taken with a grain of salt.
Dr. Øjvind Lidegaard, one of the study's co-authors, told Kaiser Health,
It's also important to keep in mind hormones aren't the only thing that could be to blame, since there are a wide range of factors that can affect your mental health.
Still, this study serves as a prime example for why it's always important to talk to your doctor about the risks associated with certain drugs, and why you should keep a close eye on any side effects you may experience while taking a new medication.
Citations: Metro UK